New York, 2019Flash Flooding and Damaging Winds in New York, August 18, 2019
August 18, 2019 · NWS BUF · 6 events in 2 counties and zones
Several areas of weakening convection moved through the area during the morning. Following this, debris clouds slowly eroded and allowed moderate instability to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $209,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several areas of weakening convection moved through the area during the morning. Following this, debris clouds slowly eroded and allowed moderate instability to develop. Remnant outflow boundaries and differential heating boundaries from areas of lingering cloud cover acted as the focus for new convective development in the afternoon, mainly from the western Finger Lakes to points southeast and east of Lake Ontario. Moderate instability coupled with limited shear produced a pulse storm environment, with brief, marginal severe structures. Storms were stronger and longer lived farther east in central and eastern New York where stronger instability developed. The pulse storms produced several instances of spotty wind damage. Convection briefly trained over eastern Ontario County, with numerous reports of flooded and closed roads. A little later in the evening, a short line segment briefly developed in the western Finger Lakes, along an old remnant outflow boundary from earlier upstream convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 18, 2:33 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 18, 2:33 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
333 PM EDT Sun Aug 18 2019
.SYNOPSIS...
Warm and muggy conditions will remain over the region through the
middle of the week. While the sub tropical airmass will fuel some
showers and thunderstorms during this period...the vast majority of the
time will be rain free. A strong cold front that will pass through the
region late Wednesday will then introduce a cooler and notably more
comfortable airmass to our region for the second half of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 18z...a well defined lake shadow has developed downwind of Lake
Erie. Well inland though...strong to severe convection was depicted by
regional radars immediately east of our general forecast area. While
this activity will continue to move northeast and remain out of our
forecast area...visible sat imagery is showing some enhanced Cu
developing along a secondary lake breeze boundary that is aligned from
about Batavia southwest to the Chautauqua ridge. SBCAPE values of 1000-
1500 j/kg are found just to the east of this line of developing Cu...
and with several more hours of heating...this area will have to be
watched for strong convection. Bulk shear values in this area average
25 kts...so its not out of the question that any convection could
support small line segments with potentially strong wind gusts. Any
discreet cells that form over the Genesee Valley...western Finger Lakes
or western southern tier through 23z could also support large hail.
As we progress into the early evening hours...any remaining convection
will dissipate. This will leave fair but muggy conditions for the first
part of the night...but another round of showers and thunderstorms will
then be possible as we move past midnight.
A pair of shortwaves over the mid west will take aim on our region for
the overnight period. The stronger of the two features will track to
our north and should produce strong convection over Southern Ontario...
possibly clipping the IAG Frontier in the process. The other shortwave
(pushing across Indiana at 18z) will tend to shear out as it makes its
way across the Lower Great Lakes between 04 and 09z. This will be the
feature to watch in regards to convection over our region. While there
will initially be some upper level lift for the system to work with...
this will weaken with time. Will maintain chc pops for now...as this
does not look supportive for significant convection or areal coverage.
Otherwise tonight will be warm and sultry with temperatures only
lowering to within a few degrees of 70.
The aforementioned shortwaves will precede a weak cool front that will
gradually push south across our forecast area during the day Monday.
This front will help to focus yet another round of showers and
thunderstorms over the region...mainly during the midday and afternoon
when instability will be at its greatest. Once again though...a lack of
upper level jet support or notable low level jet will leave the bulk of
the forcing to convergence in the vcnty of the front or other subtle
boundaries within a conditionally unstable airmass with MLCAPE values
under 1000 j/kg. Bulk shear values are not forecast to exceed 20-25
knots...so am not anticipating widespread strong to severe convection.
Otherwise...the largely rain free day will feature muggy conditions
with dew points within a few degrees of 70. Max temps will range from
80 to 85.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
This period will feature a mainly dry and warm, but less humid day
on Tuesday, followed by showers and thunderstorms on Wednesday into
Wednesday evening as a strong cold front plows across the area.
Monday night into Tuesday will be mainly dry as a push of somewhat
drier air works in behind a weak, stalled out frontal boundary lying
across northern PA. With no discernible shortwaves moving over the
area, there will just a slight chance for a few showers toward the
PA line closest to the boundary. Dew points will drop off some
across the entire area, bringing some relief to the mugginess,
especially east of Lake Ontario where dewpoints could fall into the
upper 50s. Temperatures Monday night will be some ten degrees cooler
than the previous night, with lows in the upper 50s to lower 60s.
Highs on Tuesday will be mainly in the upper 70s to lower 80s,
however will a drier 'feel' to the air.
Tuesday night, the frontal boundary over PA will start to make a
move back to the north as a weak warm front, while an upper level
shortwave approaches the Lower Great Lakes. While the night may
start out dry, deeper moisture to our south will make a push back to
the north ahead of the now northward advancing warm front. This will
increase the chance of some showers/isolated storms from south to
north across the area, especially during the second half of the
night due to added lift associated with the approaching shortwave.
Humidity levels will be a bit higher, as will overnight temperatures
as compared to Monday night, with lows mainly in the mid 60s. The
exception will be across the northcountry, where lows will bottom
out in the upper 50s to lower 60s.
A cold front will be poised to plow across the region later
Wednesday into early part of Wednesday night. A warm, humid airmass
will be found out ahead of the approaching cold front. As the upper
level trough sharpens just to the west over the central Great Lakes,
enhanced lift provided by this feature within an already unstable
environment will promote widespread showers and thunderstorms
Wednesday afternoon/early evening with the pre-frontal trough out
ahead of the main cold front. The main cold front will then plow
across the region later Wednesday evening into the early overnight,
with possibly another round of general showers and storms. Storms
Wednesday afternoon into the early evening hours could become strong
with both gusty winds and hail possible. Mid level lapse rates will
increase with height falls aloft, bulk wind shear values upwards of
35 to 40 knots and CAPE deepening through the mid levels on forecast
soundings will support these stronger storms.
Temperatures on Wednesday will be similar to Tuesday, however dew
points pushing back into the upper 60s to near 70 will make it feel
more uncomfortable outside. Cooler, less humid air will pour in
behind the cold front Wednesday night. Lows will generally be in the
upper 50s to lower 60s, with some mid 50s across the higher terrain
east of Lake Ontario.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
In the wake of a strong cold front...a much cooler and drier airmass
will continue to overspread our region Thursday and Thursday night...
with 850 mb temperatures falling to within a couple degrees either
side of +7C. The combination of lingering secondary surface troughing
and a digging upper level trough could lead to a few more isolated
to widely scattered showers on Thursday...with the cooler airmass
and loss of diurnal influences then potentially supporting a weak lake
response east and southeast of Lake Ontario Thursday night into early
Friday...with this limited by the rather dry nature of the airmass.
Otherwise...the Thursday-Friday time frame will be dry and notably
cooler as expansive surface-based ridging slowly builds southeastward
across the Great Lakes. Expect highs to mostly be in the lower half of
the 70s both days...though some of the higher terrain may see readings
confined to the upper 60s. Meanwhile lows will be mainly in the 50s...
with some upper 40s possible across interior portions of the Southern
Tier and North Country.
After that...the axis of the aforementioned surface ridge will crest
across our region on Saturday...then will drift to the Atlantic
coastline on Sunday. This will provide our region with continued
fair dry weather both days...with diurnal airmass modification
and eventually warm air advection allowing highs to climb back into
the mid to upper 70s on Saturday...and to the upper 70s to lower 80s
on Sunday.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Mainly VFR conditions will be found across the region during the
remainder of the afternoon...although more convection will develop.
The bulk of this will be found across the Southern Tier and
Finger Lakes region where some of the storms could become strong
with local wind gusts over 40 kts.
Any convection from the afternoon will dissipate during the early
evening...but the next mid level disturbance will support renewed
showers and thunderstorms after 03z. This will especially be the case
over the far western counties where conditions may briefly deteriorate
to MVFR levels.
While VFR conditions are expected for the bulk of Monday...the passing
of a weak cool front will support more scattered convection. Some of
the shower and thunderstorm activity will have the potential to briefly
lower conditions to MVFR levels.
Outlook...
Monday night...Mainly VFR...but IFR vsbys possible across the Southern
Tier late.
Tuesday...VFR...with a chance of showers and thunderstorms across the
Southern Tier
Wednesday...Thunderstorms likely that could impact operations.
Thursday and friday...Mainly VFR.
&&
.MARINE...
A weak pressure gradient will maintain generally light to modest
winds across the Lower Great Lakes through the rest of the weekend
and into early next week, along with correspondingly minimal
waves. This said, there is a risk for showers and thunderstorms
today through Monday and these could produce locally stronger
winds and higher waves.
Looking further out into the middle of next week...a cold front
will cross the region on Wednesday along with more showers and
thunderstorms. In its wake...increasingly brisk northwesterly
winds will bring an increase in wave action and could eventually
require the issuance of Small Craft Advisories for Wednesday night
and Thursday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JM
LONG TERM...JJR
AVIATION...RSH
MARINE...Apffel/RSH
Hazardous weather outlook, Aug 18, 3:56 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
456 AM EDT Sun Aug 18 2019
NYZ012-019>021-085-190900-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
456 AM EDT Sun Aug 18 2019
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
There is a marginal risk for severe storms today, with damaging winds
and hail the primary risks. There may also be heavy rains from these
storms with poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ010-011-013-014-190900-
Northern Erie-Genesee-Livingston-Ontario-
456 AM EDT Sun Aug 18 2019
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
There is a marginal risk for severe storms today, with damaging winds
and hail the primary risks. There may also be heavy rains from these
storms with poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Afternoon apparent temperatures Monday may reach the lower 90s or
higher. Keep in mind that heat advisories are issued when apparent
temperatures reach at least 95 for two consecutive hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>006-190900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-
456 AM EDT Sun Aug 18 2019
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
There is a marginal risk for severe storms today, with damaging winds
and hail the primary risks. There may also be heavy rains from these
storms with poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Afternoon apparent temperatures Monday may reach the lower 90s or
higher. Keep in mind that heat advisories are issued when apparent
temperatures reach at least 95 for two consecutive hours.
Behind a strong cold front Wednesday night, west to northwest winds
and waves will increase with possible lakeshore flooding due to high
lake levels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-008-190900-
Jefferson-Lewis-
456 AM EDT Sun Aug 18 2019
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
There is a marginal risk for severe storms today, with damaging winds the
primary risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
456 AM EDT Sun Aug 18 2019
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
There is a marginal risk for severe storms today, with damaging winds
and hail the primary risks.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 18, 2:02 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
302 PM EDT Sun Aug 18 2019
NYZ004-005-181945-
Wayne-Northern Cayuga-
302 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND CAYUGA
COUNTIES...
At 302 PM EDT, a strong thunderstorm was located near Lyons and
moving northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lyons, Clyde, Weedsport, Cato, Ira, Conquest, Savannah, Port Byron,
Meridian and South Butler.
This includes Interstate 90 near exit 40.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4310 7650 4303 7650 4301 7700 4308 7705
4326 7654 4326 7649 4324 7648 4315 7647
4314 7649 4311 7647
TIME...MOT...LOC 1902Z 246DEG 17KT 4303 7694
ReynoldsSpecial weather statement, Aug 18, 2:16 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Buffalo NY
316 PM EDT Sun Aug 18 2019
NYZ003>005-011>014-085-182000-
Ontario-Livingston-Southern
Erie-Wyoming-Wayne-Genesee-Monroe-Northern Cayuga-
316 PM EDT Sun Aug 18 2019
...Strong Thunderstorms Likely This Afternoon...
Thunderstorms will continue to blossom and intensify across the
region through late this afternoon. Some of the storms will become
strong to severe with the potential for damaging wind gusts and
large hail. Some sites will also experience torrential downpours
with localized rainfall amounts of an inch in less than an hours
time.
LAT...LON 4253 7884 4333 7726 4331 7697 4339 7673
4347 7662 4343 7659 4342 7662 4325 7661
4325 7648 4303 7669 4301 7696 4276 7698
4276 7732 4267 7737 4258 7737 4258 7766
4254 7766 4252 7772
RSHThunderstorm Wind, Ontario
- When
- August 18, 2:41 PM EST
- Where
- Ontario County, 2.14 mi WSW of Oaks Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.920, -77.040
Multiple reports of trees and wires down were received.
Thunderstorm Wind, Ontario
- When
- August 18, 2:56 PM EST
- Where
- Ontario County, Geneva
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.870, -76.980
Multiple reports of trees and wires down were received.
Flash Flood, Ontario
- When
- August 18, 3:23 PM EST to 5:23 PM EST
- Where
- Ontario County, 0.6 mi WNW of Geneva to 0.51 mi ESE of Pre Emption
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.874, -76.990
North Street was reported flooded and impassible between Oak and Maple Streets.
Flash Flood, Ontario
- When
- August 18, 3:35 PM EST to 5:35 PM EST
- Where
- Ontario County, 1.23 mi SW of Geneva to 1.68 mi SW of Geneva
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 42.860, -77.000
Route 20 was flooded and closed, impacting multiple parked vehicles.
Thunderstorm Wind, Livingston
- When
- August 18, 6:05 PM EST
- Where
- Livingston County, 2.31 mi SSE of Tuscarora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.600, -77.850
Trees and power lines were reported down in the Town of Nunda.
Thunderstorm Wind, Livingston
- When
- August 18, 6:06 PM EST
- Where
- Livingston County, 1.47 mi NNE of Tuscarora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.650, -77.860
Trees and power lines were reported down in Mount Morris.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 18, 2019$319,000 · 1.75 in hail · 64 events
- Hail and Damaging Winds in New York, August 18, 2019$295,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2019$110,000 · 1 in hail · 34 events
- Hail and Damaging Wind in Pennsylvania, August 18, 20199 injured · 1.5 in hail · 11 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2019$126,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, August 18, 20192 injured · $125,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 18, 2019$75,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Arkansas, August 18 to 22, 2019$30,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New York, August 18, 20191.25 in hail · 38 events
- Hail and Damaging Winds in Indiana, August 18, 2019$22,000 · 1.75 in hail · 16 events
- Damaging Winds in Indiana, August 18, 2019$35,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, August 18, 2019$21,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854059, 854060, 854056, 854058, 854061, 854063.